Q:  My Sister is Worse, Not Better

My sister has been diagnosed with bipolar disorder by a psychiatrist.  She, I would say, exhibited little or no behavior that seemed to out of the ordinary other than some moodiness and episodes of emotional fragility.  My mom was also diagnosed as bipolar and is feeling much better with small doses of a medication (not sure which one).  Anyway, my sister has gotten severely worse by way of lack of concentration, hypermanic episodes that she would not otherwise have, depression, and so on.  I am really questioning the logic of the medication regiment that she has been on:  maxed out on lithium, topomax & klonopin.  She has been such a wreck she can't even get through a work day let alone deal with her children and husband.  Her doctor insisted that "this medication is necessary to keep her out of the hospital."  I was astounded to here the doctor tell me this.  My sister before any treatment was nowhere close to needing hospital care until diagnosis and treatment by this phsychiatrist.  Due to family concerns and my sister's request the lithium has been halfed and the topomax and klonopin removed from the medication cocktail.  BUT, the doctor has now prescribed depakote to her regiment along with the reduced dosage of lithium.  Am I missing something here?  I am not a professional but it seems that a very capable, functioning person has been hobbled by a diagnosis and treatment.  We are currently seeking a second opinion and my sister is not planning on starting the depakote.  She will continue the lithium knowing that this medication requires care when weening.  Please let me know your thoughts as we are very concerned and do not want to make and costly mistakes.  Is this doctor proceeding in what you would consider a legitimate professional way?  Please let me know your thoughts.  Every bit of feedback will help my sister and our family get through this situation.

Thanks.

A very concerned brother

Paul

Dear Paul -- 

It's great that you care so much and want to help.  That will go a long way.   Before I forget, make sure your sister's doc', and the 2nd opinion doc' too, know what med' your mother is doing well on. 

Now, what to do?  First, we all have to remember that this business of psychiatry is a very imprecise science.  I'm not trying to make excuses for anybody, including me.  The problem is that there really are a lot of people out there whose illness gets worse fast.  And that could be what's happened, and may still be happening, to your sister.  So, it might not be the med's that are the problem. 

However, lithium can make people look really bad.  And it's not the only option, so one shouldn't cling to it, and one should try lowering the dose to see if things look better as you go.  Same goes for Topamax, which can really make people look gorked and stupid (even though it has basically saved the lives of at least two of my patients, who have no side effects and take fewer medicines now since starting it).  Even Klonopin, though somewhat less so, can make people slowed down and dull and lack energy.  

Yet, the name of the game is controlling manic symptoms.  Until they are controlled, it's hard to live a normal life.  And I hope that's still the goal.   I hear you: she's far from that now.   So, the doc' is taking steps to address that.  Adding low dose Depakote could very well be a good thing to do if she/he can still see some manic symptoms poking through (e.g. difficulty sleeping, or agitation/anxiety).  

One way to address your concerns would be to just start backing off stuff until you convince yourself that things are indeed getting worse as you do so -- or rather, for her to do so.  You can suggest that she talk about that option with the doctor.  But careful, you're not the one whose symptoms are going to be worse, and just a little of this illness can be pretty rough.  Stick in the care/support/explore alternatives role, and don't get in the decision-making role (as you're avoiding, to your credit, by looking for that second opinion first). 

She wouldn't be the first patient I saw get better as medications were reduced.  But watch out for losing control of symptoms at the same time.  It can be a very tricky balance. 

Dr. Phelps


Published April, 2001